View Single Post
Old 10-02-2006, 07:20 AM   #4
Shoreline Shoreline is offline
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,488
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Methadone & Anti-Depressents & Heart Problems

Hi SS, I saw the coronor on TV this morning talking about what they found, It was lexapro, another SSRI and methadone. THe coronor was basically talking about combined respirtory effets of all the meds he was taking. It's not that there is a specific drug interactions, but something is very fishy about the story of using meth for back pain as a front line drug rather than long term use to treat CP. Meth is dangerous for opiate naive people, because it doesn't produced the imediate high or sense of well being that other opiates do. So they take more and ore with each dose thinking they just haven't taking enough. Thery don't consider the half life and the remaining meth in their system. Without the high to let them know they are wasted enough, the last dose that should do the trick is the one that puts them to sleep for good. Meth has been used saely by thousands and thousands of CPpatients that do follow their docs instructions and do take meth with antidepressants to help treat the depression and pain.

If you take any other pain med, you get relief in 30-40 minutes, meth slowly builds in your sytem and if you take more than prescribed thinking it's safe to take more because the first dose didn't cause harm, when you take the second dose 4 hours later, half the first dose is still working, and so on and so on for 20-30 hours. So someone isn't just taking one or two extra pills at each dose, it's the acumulated serum level from the previous doses that causes tragedies like this.

Abusing meth is extremely dangerous and won't produce the feeling that someone may get from other pain meds. If someone uses meth to try to produce those same warm fuzzy feelings, likely they are causing respirtory supression which is dificult to reverse even with Narcan. Narcan has to be repeateldly given to prevent the patient from slipping back under because the narcan wears off long before the meth does.

Honestly, someone that likely had no buisness taking meth, had no information and the wrong expectations and then exceeeds the prescribed dosage, doesn't make meth any more dangerous than abusing any other med. The outcome of drug abuse is pretty clear so I don't really understand the shock involved when someone actually dies from it. It didn't make him high like he wanted , so he took more and more trying to capture that feeling and by the time he did feel high, it was too late.
JMO.
If someone is taking it as prescribed and adjusted the dose slowly upwards to manage their pain allowing time to acomadate to the dose and half life, you really have nothing to fear after being on the same dose for months or years. If your doc doubled your dose overnight, that would beconcerning how it would effect you by day 3 or 4, but hoopefully our docs know enough about the meds they prescribe not to do something so reckless.

However a 20 year old kid that's lived a party life, that doubles a prescribed dose and does it again and again if they didn't get the desired effect. It's pretty easy to predict the outcome when taken so wrecklessly, and prescribing meth to a 20 year old for incedental back painis wreckless. It's a very dangerous drug to self medicate with and I seriously doubt the antideprssants had a thing to do with what killed him, but we will never truly know how much he did take and in what time period that caused the OD.

It's as simple as self medicating is dangerous and stupid and meth doesn't produce the same effect he may have expected from previous opiate use. So he likely took more and more trying to find that warm fuzzy feeling. The build up he wasn't aware of overcame him when he was't expecting it. Sad, but there isn't an opiate that hasn't been abused or linked to a death by combined drug/drug or drug /alcohol interactions or simple ignorance regarding how the drug works.
Good luck and I wouldn't worry if you have been stable on a dose for months or years and don't plan on doubling your dose this weekend for a little extra fun.
Good luck, Dave